Kentucky, 2003

Tornado in Kentucky, May 11, 2003

May 11, 2003 · NWS PAH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 1:50 PM CST, 10 hours 28 minutes earlier.

Area forecast discussion, May 10, 1:50 PM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SAT MAY 10 2003

SIGNIFICANT WX EPISODE SLATED FOR THE EVENING AND OVERNIGHT HOURS IN
THE PAH FORECAST AREA. LATE MORNING SPC DISCUSSION SUGGESTED THAT
SUPERCELLS WILL LIKELY BE THE PRIMARY MODE OF SEVERE WEATHER INTO
THE CWA...WITH A TRANSITION TO A SQUALL LINE FURTHER TO THE EAST
INTO THE OVERNIGHT HOURS. GIVEN THE HIGH RISK COVERAGE TODAY...I
HAVE TO DECIDED TO ADD MENTION OF ISOLATED TORNADO POTENTIAL IN EACH
ZONE GROUP...IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL.

SATELLITE PICTURES...GOES/RUC MODEL SOUNDINGS...UPPER AIR ANALYSIS
INDICATED MODERATE INSTABILITY ALONG THE NORTHERN END OF THE PAH
FORECAST AREA...WITH A WEAK THERMAL TROUGH AND HIGH THETA-E AIR
POISED ACROSS WRN KY. THERE WILL BE NO SHORTAGE OF HIGH THETAE
AIR...SO MAIN FACTOR FOR INSTABILITY WILL SHARPER LAPSE RATES AND
WIND SHEAR DEVELOPING WITH JET MAX ROTATING AROUND BASE OF TROUGH IN
THE WRN U.S.

EXPECT THE THUNDERSTORMS TO ACCELERATE QUICKLY OUT OF THE CWA AFTER
06-08Z...WITH COOLER AND DRIER AIR MOVING IN. DRY WEATHER SHOULD
CONTINUE AFTER TONIGHT INTO WEDNESDAY. THE NEXT SYSTEM WILL MOVE AND
DEEPEN IN NWLY FLOW...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
INTO THURSDAY. I DECIDED TO LEAVE LINGERING SHOWER CHANCE INTO EARLY
SATURDAY AS UPPER LOW IS PROGGED TO PERSIST OVER THE OHIO VALLEY.

.PAH...NONE.

SMITH
Hazardous weather outlook, May 10, 11:11 AM CST, 13 hours 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS
THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF
THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL
PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR
THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE
EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME
SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER
SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO
SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, May 10, 7:48 PM CST, 4 hours 30 minutes before
MOZ076-086-087-100-107>112-114-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT SAT MAY 10 2003

...TORNADO WATCH 349 IN EFFECT UNTIL 200 AM CDT...

AT 845 PM CDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS
OVER SOUTHEAST MISSOURI...GENERALLY FROM GREENVILLE SOUTH TO
SOUTHWEST BUTLER COUNTY AND AREAS WEST. MOVEMENT OF THIS ACTIVITY
WAS NORTHEAST AT 50 TO 55 MPH. THROUGH 1000 PM...THE ACTIVITY WILL
CONTINUE TO PUSH NORTHEAST...IMPACTING THE COMMUNITIES OF MARBLE
HILL...GRASSY...QULIN...AND DEXTER. WIND GUSTS OF 35 TO 45 MPH...HAIL
UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN ARE ALL
POSSIBLE WITH THESE STORMS.

PRESLEY
Local storm report, May 10, 10:51 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    COUNTY WIDE               IL   FLOODING
05/10/03   JOHNSON                        REPORTED BY
                                          EOC...
                                          NUMEROUS STREET
                                          AND COUNTY ROAD FLOODING

1146 PM    CAIRO                     IL   FLOODING
05/10/03   ALEXANDER                      REPORTED BY
                                          POLICE...REPORTS OF
                                          FLOODING THROUGHOUT
                                          COUNTY
Local storm report, May 10, 11:50 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 AM    RTS 145 & 146             IL   FLOODING
05/10/03   POPE                           ROUTES 145 AND 146 WERE
                                          REPORTED WITH WATER OVER
                                          THES HIGHWAYS BY POPE
                                          COUNTY EMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McLean

When
May 11, 12:18 AM CST to 12:21 AM CST
Where
McLean County, Sacremento
Rating
F3
Path length
1.8 mi
Path width
80 yd
Injuries
2 direct, 0 indirect
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
37.417, -87.267

One home was destroyed, and one home was severely damaged. A mobile home disintegrated, with the frame found one quarter mile away. Several barns or sheds were destroyed. Two vehicles were rolled. Numerous trees were uprooted, and some were blown some distance. The damage path began about one quarter mile west of Highway 81 in the south end of Sacramento, then extended eastward. The two injuries were relatively minor. Peak winds were estimated near 170 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352931.